Side Effects of Yeast Infection Medications

There are a number of yeast infection medications available. These treatments can be obtained over the counter at a pharmacy, or even at dollar stores. There are also prescription strength medications which require a doctor visit for a confirmation of the diagnosis before they can be used. Basically these are just stronger, more concentrated versions of the medications available over the counter. Medications for yeast infections come in two forms. There are creams and gels which are applied topically, and pills which combat the infection from within. For some very stubborn or severe yeast infections, doctors and pharmacists sometimes recommend using both forms of treatment.

How Yeast Infection Medications Work

It is normal for yeast to be present within the body in small amounts. Sometimes, however, the yeast will begin to multiply and grow beyond the level which can easily be controlled by the body’s immune system. Medications that combat yeast work on a cellular level. They block certain functions within the yeast cells, and the organisms begin to die. When the level of yeast in the body is returned to normal low levels, symptoms will disappear. This does not mean yeast is completely eradicated from the body, and if the cause of the overgrowth is not correct the yeast can grow out of control again in the future.

Side Effects

As with most medications, side effects from yeast infection medications are usually mild. Common side effects may include the following:

  1. Headache
  2. Cramping in the belly
  3. Nausea or loss of appetite
  4. Rash
  5. Metallic taste in the mouth

Generally speaking, these side effects do not cause serious problems for the patient.

In addition to the minor side effects listed above, some people may experience an allergic reaction to the medication. If a patient experiences these signs of adverse reaction, they should call 911 or seek emergency care:

  1. Hives
  2. Difficulty breathing
  3. Swelling (lips, tongue, throat, or face)

More serious, but rare, complications may include:

  1. Seizures
  2. Encephalopathy
  3. Meningitis
  4. Nerve damage in extremities

The above complications are extremely rare, but they can happen. For this reason, patients should always tell their physicians about any medication they are taking, even if it is over the counter creams or pills. This can shorten the time it takes to make a diagnosis in emergency situations.

Drug Interactions

Yeast infection medications can interfere with other drugs. Patients who are using certain blood thinners should seek a physician’s advice before using any product for their yeast infection, because certain ones can interfere with blood thinners and cause bleeding problems. These medications may also interfere with drugs designed to combat HIV infection.

If a patient is taking any of the following medications, a doctor’s advice should be sought before treating a yeast infection due to potentially serious interactions (medications are listed by their generic names) :

  1. Wayfarin
  2. Cimetidine
  3. Amprenavir
  4. Carbamazepine
  5. Lithium
  6. Cyclosporine

Pregnant women should also seek a doctor’s advice if a yeast infection develops. Early in pregnancy there is potential for harmful side effects in the fetus if the wrong medication is used. Many women may prefer to try a natural treatment to deal with their yeast infections, since using any drug during pregnancy does carry a small risk to the developing baby.

Risk Vs Benefit

As with all medications, patients and their physicians weigh the risks of using a particular drug against the intended benefits. In most cases side effects are mild, but clearly there are circumstances in which yeast infection medications can cause harm. For this reason it is important to read all package inserts carefully and immediately report side effects to a qualified physician. Also, patients who experience serious side effects are advised to bring their medication with them when visiting a doctor or hospital for treatment.

Conclusion

In most cases, the noticeable side effects of yeast infection medications are quite mild. However, a more important consequence of using these medications may be that they encourage yeast organisms to develop a resistance to the drugs used to combat them. This can contribute to more severe, stubborn infections in the future. The risk of recurring infections, as well as the slight risk of serious side effects, has led many people to look for alternative natural treatments that are safer and offer a more permanent solution.